Illinois, 2008Flash Flooding in Illinois, March 18 to 19, 2008
March 18 to 19, 2008 · NWS LSX · 4 events in 4 counties and zones
A large upper trough with a closed upper low slowly moved east across the Central United States March 17th through the 19th. This allowed a strong southerly flow to transport copious amounts of moisture from the deep south into the Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper trough with a closed upper low slowly moved east across the Central United States March 17th through the 19th. This allowed a strong southerly flow to transport copious amounts of moisture from the deep south into the Midwest. Several waves of low pressure moved along a nearly stationary frontal boundary that remained just south of the forecast area, across northern Arkansas and extreme southern Illinois. Several rounds of rain and thunderstorms brought locally heavy rainfall to much of the forecast area, with the greatest amounts confined along and south of Interstate 44 in Missouri and Interstate 70 in Illinois. Total rainfall ranged from less than an inch across portions of west central Illinois to almost 10 inches in southern Reynolds County, Missouri. The excessive rainfall led to flash flooding of low lying areas and major flooding on local rivers and creeks for the next week. Many people were affected by this event, with millions of dollars in damage recorded across the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 17, 11:20 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 17, 11:20 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 AM CDT TUE MAR 18 2008
.DISCUSSION...
HAVE NOT MADE MUCH CHANGES TO GOING FORECAST WHICH HANDLES
IMPENDING EXCESSIVE RAINFALL EVENT WELL AND DO NOT PLAN ANY
CHANGES TO GOING WATCHES.
BUSY DAY SO FAR TODAY AS WIDESPREAD SHRA/TSRA DEVELOPED ON THE NOSE
OF A BROAD LOW LEVEL JET LATE LAST NIGHT AND CONTINUED INTO MOST
OF TODAY. MODELS ARE IN GENERAL AGREEMENT WITH THE WAY THIS SYSTEM
WILL EVOLVE THE NEXT TWO DAYS. CWA WILL LIE UNDER SUSTAINED STRONG
VERTICAL ASCENT THROUGH TOMORROW CAUSED BY NORTHERN STREAM
SHORTWAVE TROUGH PASSING TO THE NORTH AND POSITION OF THE RIGHT
ENTRANCE REGION OF THE GREAT LAKES JET. FIRST AREA OF SHRA/TSRA
NOW OVER WRN AND NRN MO WILL CONTINUE INTO THE EVENING OVER THE
NRN PART OF THE CWA. 925-850MB MOISTURE CONVERGENCE AND THETA-E
ADVECTION WILL THEN FOCUS FARTHER SOUTHEAST OVER THE CNTRL AND
SERN PARTS OF THE CWA TONIGHT. THE LOW LEVEL JET WILL BEGIN TO
CROSS THE SURFACE COLD FRONT THAT WILL MOVE SLOWLY SEWD ACROSS THE
CWA TOMORROW. THIS WILL ACT TO FURTHER INCREASE LOW LEVEL
CONVERGENCE OVER THE SOUTHEASTERN HALF OF THE CWA TOMORROW AS 60KT
LOW LEVEL JET TRANSPORTS HIGHLY ANOMOLOUS AMOUNTS OF MOISTURE
NORTHWARD INTO AREA. PRECIPITABLE WATER VALUES ARE EXPECTED TO BE
IN EXCESS OF 1.5 INCHES MAKING ANY TSRA HIGHLY EFFICIENT RAINFALL
PRODUCERS.
MODELS ARE NOW SLOWER WITH EJECTING THE SOUTHERN STREAM TROUGH
NORTHEASTWARD ACROSS THE MIDWEST TUESDAY NIGHT INTO WEDNESDAY
MORNING. THIS WILL CONTINUE THE STRONG ASCENT ALONG WITH THE GREAT
LAKES JET STREAK. HAVE UPPED POPS INTO WEDNESDAY MORNING OVER THE
SOUTHERN PART OF THE CWA TO ACCOUNT FOR THE SLOWER MOVEMENT OF THE
LOW.
THE GFS/NAM/ECWMF/SREF ALL HAVE THE HEAVIEST RAINFALL AXIS ACROSS
SRN MO INTO SRN IL INCLUDING THE FAR SRN CWA WITH LESSER AMOUNTS
DOWN TO AROUND AN INCH OVER THE FAR NRN PART OF THE CWA. DO THINK
THAT THE GFSS TOTAL OF >9 INCHES OVER THE SRN THREE COUNTIES IS
MOST LIKELY TOO HIGH BECAUSE OF NOTICEABLE GRIDSCALE FEEDBACK...
BUT CERTAINLY THINK THAT 5-7 INCHES OF TOTAL RAINFALL IS POSSIBLE
OVER THE SRN COUNTIES BY WEDNESDAY BECAUSE EVEN THE SREF IS
SHOWING THIS.
TEMPERATURES ARE A BLEND OF GFS MOS AND SREF MEAN.
CONFIDENCE IN THE EXTENDED PART OF THE FORECAST (THURSDAY NIGHT INTO
NEXT MONDAY) IS LOWER TODAY AS OPERATIONAL MODELS AND THEIR
ENSEMBLES HAVE BEEN SHOWING INCREASING RUN-TO-RUN CONTINUITY
PROBLEMS. HAVE KEPT SLGT CHC OF SHRA IN FOR FRIDAY AS BOTH MODELS
INDICATE A WEAK SHORTWAVE TROUGH MOVING ACROSS MO/IL IN ZONAL FLOW.
LAST NIGHTS RUNS OF THE GFS/ECWMF DIGS A LESS AMPLIFIED/MORE
PROGRESSIVE TROUGH LATE IN THE WEEKEND INTO THE MIDWEST COMPARED
TO YESTERDAYS RUNS WHICH WAS DEEPER AND FARTHER TO THE WEST. WILL
STILL GO WITH CHC OF SHRA SATURDAY NIGHT AND SUNDAY AS THE TROUGH
PASSES THROUGH. TEMPERATURES ARE BASED MAINLY ON PERSISTENCE AND
HPC GUIDANCE.
BRITT
&&
.AVIATION...
FOR THE 06Z TAFS...
WARM FRONT DRAPPED ACROSS SRN MO AND SRN IL HAS MOVED LITTLE OVER
THE LAST 8 HRS. PRIMARY AXIS OF RAIN AND THUNDERSTORMS IS BECOMING
ESTABLISHED FOR THE NEXT 3-6 HRS ACROSS SRN MO/IL WITH STL AREA
WITHIN THE NRN FRINGE. MVFR AND OCCASIONALLY IFR CONDS EXPECTED
WITH THE RAIN/TSRA. BIGGEST QUESTION IS WHETHER RAIN WILL MOVE
BACK NWD AND IMPACT KCOU. GUIDANCE INSISTS IT WILL THEREFORE HAVE
KEPT RAIN FOR A PERIOD OVERNIGHT INTO EARLY TUES. VSBYS/CIGS
ACROSS THE NRN HALF OF MO INTO CENTRAL IL SHOULD GRADUALLY LOWER
TNGT WITH STRATUS AND BR AND FALL TO IFR IN THE WAKE OF AN
INVERTED TROF AND CDFNT PASSAGE OVERNIGHT INTO TUESDAY MORNING.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE TONIGHT FOR CRAWFORD-FRANKLIN-GASCONADE-
JEFFERSON-LINCOLN-OSAGE-ST. CHARLES-ST. LOUIS-ST. LOUIS
CITY-WARREN-WASHINGTON.
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IRON-MADISON-REYNOLDS-
ST. FRANCOIS-STE. GENEVIEVE.
FLOOD WATCH THROUGH THIS EVENING FOR AUDRAIN-BOONE-CALLAWAY-COLE-
KNOX-LEWIS-MARION-MONITEAU-MONROE-MONTGOMERY-PIKE-RALLS-
SHELBY.
IL...FLOOD WATCH THROUGH LATE TONIGHT FOR BOND IL-CALHOUN IL-GREENE
IL-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-MONTGOMERY IL-
ST. CLAIR IL.
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLINTON IL-FAYETTE IL-
MARION IL-RANDOLPH IL-WASHINGTON IL.
FLOOD WATCH THROUGH THIS EVENING FOR ADAMS IL-BROWN IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, Mar 17, 2:44 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT MON MAR 17 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
344 PM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS...PRODUCING HEAVY RAINFALL...WILL CONTINUE TO MOVE
ACROSS MUCH OF THE FORECAST AREA TONIGHT. FLOODING ON LOCAL
STREAMS...CREEKS AND RIVERS ARE LIKELY. LOW LYING AREAS AND LOW
WATER CROSSINGS MAY ALSO EXPERIENCE FLASH FLOODING. SEE FLOOD
WATCH AND WARNING PRODUCTS FOR SPECIFIC DETAILS ON THIS FLOODING
EVENT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT
ARE EXPECTED TO BRING 2 TO 4 INCHES OF RAINFALL TO THE AREA.
LOCALLY HIGHER AMOUNTS UP TO 7 INCHES WILL BE POSSIBLE ALONG AND
SOUTH OF INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS.
THIS HEAVY RAINFALL WILL LIKELY CAUSE SERIOUS FLOODING ON LOCAL
STREAMS...CREEKS AND RIVERS. LOW LYING AREAS AND LOW WATER
CROSSINGS MAY ALSO EXPERIENCE FLASH FLOODING. SEE FLOOD WATCH AND
WARNING PRODUCTS FOR SPECIFIC DETAILS ON THIS FLOODING EVENT.
STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THE STORMS COULD PRODUCE
SMALL HAIL AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ASKED TO RELAY HEAVY RAINFALL AND
FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CVKING
Flash Flood, St. Clair
- When
- March 18, 3:30 AM CST to 4:30 AM CST
- Where
- St. Clair County, Belleville to 2.22 mi NE of Mascoutah
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -89.980
Two to three inches of rain fell onto already saturated soils in St. Clair county from the evening hours of March 17th through March 18th. Several roads had water flowing over them including Jefferson Road between Illinois Routes 13/15 and Illinois Route 4.
Flash Flood, Washington
- When
- March 18, 5:20 PM CST to March 19, 3:00 AM CST
- Where
- Washington County, 2.34 mi WNW of Venedy to 3.18 mi S of Biddleborn
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.412, -89.691
Up to 6 inches of rain fell on already saturated soils in Washington county from the late evening hours of March 17th through March 18th. Numerous roads were flooded throughout the county. Northeast of Hoyleton, there was an estimated 4 feet of water flowing over the intersection of Sycamore Road and Peach Tree Road due to Indian Point Creek overflowing its banks. Also, about 6 miles south southeast of Nashville, Posen Road was inundated about a mile east of Illinois Route 127. The city of Nashville reservoir a mile east of town was dangerously close to overflowing during the event.
Flash Flood, Marion
- When
- March 18, 5:20 PM CST to March 19, 3:00 AM CST
- Where
- Marion County, 2.39 mi WNW of Vernon to 6.77 mi SW of Centralia Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 38.807, -89.124
Up to 7 inches of rain fell on already saturated soils in Washington county from the late evening hours of March 17th through March 18th. Numerous roads were flooded throughout the county. Salem Town Creek which runs from the reservoir on the north side of Salem towards the east then southeast side of town where there is another reservoir, was overflowing. A mobile home park on the east side of town near the eastern reservoir had 6 to 8 inches of water surrounding 6 mobile homes, but did not flood the structures themselves. Just east of Central City, a combination of 16 homes and mobile homes were experiencing high water due to Raccoon Creek being out of its banks.
Flash Flood, Randolph
- When
- March 18, 7:30 PM CST to March 19, 3:00 AM CST
- Where
- Randolph County, Chester to 0.51 mi N of Rockwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -89.820
Up to 6 inches of rain fell on already saturated soils in Randolph county from the late evening hours of March 17th through March 18th. Numerous secondary roads were flooded throughout the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90136, 96740, 96745, 96827.